|« Type O And Bi-Polar Disease||Negative And Positive »|
QUESTION: I am AB+ and have just read your book. I have noticed that under supplements you have Bromelain and as I suffer from IBS though it would be good to take. My chemist has advied me though that several people in the USA have died from taking Bromelain due to some internal bleeding etc. Please give me you comments and is it safe to use in my case?
ANSWER: A scan though MEDLINE under the keywords 'bromelain', 'death', 'internal', and 'bleeding' yielded no results. If any report of bromelain toxicology was evident, it would have been reported here.
An FDA Press Release dated February 22, 1998, titled a 'List of Risky Supplements' stated that 'High doses of Vitamin E cause bleeding in people taking blood thinners. So can bromelain, a pineapple enzyme used as a digestive aid.'
As far as I can tell, it is speculative and provides no evidence or case histories whatsoever.
Bromelain does contain an enzyme fraction in tiny called 'escharase' which can increase capillary permiability. Huge doses of purified escharase has been reported to cause chickens to hemmorhage at the wing tips. The dose of bromelain capable of producing this effect in a human has never been determined, but would no doubt be enormous.
Perhaps the FDA might even the playing field by an occasional press release that conservatively places annual death in the USA from Non-steroidal anti-inflammatory drugs (NSAIDS) at 16,500 per year.(1) Aspirin alone causes 7,000 deaths per year in the USA.
But these, unlike those 'dangerous' anti-inflammatories like anti-oxidants, bromelain and ginger, are an 'acceptable risk.'
Between the years 1983-90 exactly one person died in the USA from a vitamin overdose (US Poison Control Data).
1. R Tamblyn, L Berkson, WD Dauphinee et al. Unnecessary prescribing of NSAIDs and the management of NSAID-related gastropathy in medical practice. Annals of Internal Medicine 1997 127: 429-38.